Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic valve. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (5)

Displaying 1 - 5 of 5 WebM&M Case Studies
Robin Aldwinckle, MD and Edmund Florendo, MD| October 27, 2021

A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution. Shortly after receiving sedation, the patient became unresponsive, and a code was called. The commentary addresses the challenges of drug dilution and strategies to reduce dilutional errors and prioritize patient safety.

Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.

Take the Quiz
Audrey Lyndon, PhD, RN, and Stephanie Lim, MD| June 1, 2019
During surgery for a forearm fracture, a woman experienced a drop in heart rate to below 50 beats per minute. As the consultant anesthesiologist had stepped out to care for another patient, the resident asked the technician to draw up atropine for the patient. When the technician returned with an unlabeled syringe without the medication vial, the resident was reluctant to administer the medication, but did so without a double check after the technician insisted it was atropine. Over the next few minutes, the patient's blood pressure spiked to 250/135 mm Hg.
Nils Kucher, MD| January 1, 2006
Following reconstructive surgery to her hand, a woman suffers sudden cardiopulmonary arrest. After successful resuscitation, further review revealed that she had a pulmonary embolism and that she had received no venous thromboembolism prophylaxis.